|Online since 2002|
About AcyclovirIf you've used Acyclovir, please help others by sharing your experience with side effects. What would you tell your best friend about this product? Please remember that we do not give medical advice. That is for your local health care provider, who is familiar with your medical history.
Subj: Is this normal?
I have a question. I've recently contracted HSV and my dr. has prescribed 400 MG of acyclovir 3 times a day for 5 days. I'm on my 4th day with the condition improving. But hasn't healed completely. Is it normal to still shows signs of this and the medicine is almost gone?
AskDocWeb: Yes that is common with HSV infections. You need to know that there is currently no way to completely get rid of this virus. Antiviral medications such as Acyclovir can reduce the frequency, duration and severity of outbreaks but there is not yet a cure. We encourage you to learn more about herpes and join a support group, either in person or online.
Subject: Are Shingles contagious?
Are Shingles contagious??
AskDocWeb: Shingles is caused by the varicella zoster virus (VZV), which is the same virus that causes chickenpox. When a person recovers from chickenpox the virus goes into a dormant state and remains in the body. For reasons that are not yet understood, the virus may reactivate years later showing up as shingles. Someone with shingles can not pass on shingles to another person but they can pass on the virus that causes it. If a person who has never had chickenpox comes in contact with someone who has shingles, he or she will develop chickenpox, not shingles. Transfer of the virus typically occurs through direct contact with the shingles rash.
Subj: Flu-like symptoms
Ive been taking acyclovir for about 2 to 3 years..I just recently wanted to stop and all of a sudden a have a virus (fluish symptoms) is it a coincidence or has the aclyclovir been helping with cold virusus?
AskDocWeb: Acyclovir does not have an affect on the common cold virus. However, for many it does relieve the flu-like symptoms caused by the herpes virus.
Please note that flu-like symptoms also have many other causes. Here is a partial list:
So how do you know when you need medical care? Here are the warning signs that may indicate an emergency situation.
Subj: Long term use of Acyclovir
I have been taken acyclovir for about 3 years. Due the very common outbreaks (once or twice a month) I am taking everyday 200mg to 600mg, the dosage depends how do I feel my body. Usually 400mg (2x 200mg) is enough to stop the outbreaks, however, if I feel weak or catch a cold, I may increase to 600mg. My question is regarding the safeness of long term use. Even considerate "safe", every drug may harm the body if taken for a long period. Which organ will be affect and how could I minimize the harmful?
AskDocWeb: One condition that becomes more of a hazard when taking Acyclovir is dehydration. Not drinking a sufficient amount of liquids may result in Acyclovir crystals precipitating in the renal tubules, particularly when the drug is injected intravenously. This may cause abnormal renal function, which is usually reversible but may infrequently lead to tubular damage and acute renal failure. Patients who are dehydrated may have an increased risk for nephrotoxicity from acyclovir.
Other diseases and conditions that may develop which could cause problems for those taking Acyclovir include liver disease, electrolyte abnormalities, renal dysfunction, hypernatremia, magnesium imbalance, phosphate imbalance, hypercalcemia, asphyxia, CNS disorders, hyponatremia, hypocalcemia, acidosis, and alkalosis.
There have been a small number of reports from long-term users of Acyclovir reporting leg pain, fatigue, anorexia, depression, hair loss, skin rash, dizziness, sore throat, and medicine taste.
Subj: Sun issues
Acyclovir works wonders, I take it when needed. I live in Cleveland Ohio and don't get much sun during the winter months... But now that it is summer, its funny and warm. I can't sit out in the sun because I get red itchy welts on exposed skin. They go away after a few hours and after I take allegra and get out if the sun.... Is this a side effect of acyclovir? I don't take any other medicines. I'm 29 and have never had any sun issues before...
AskDocWeb: Unfortunately over 400 drugs are known to cause a photosensitive rash and Acyclovir is one of them. Less than 2% of patients using Acyclovir experience this side effect but it sounds like you may be one of the unlucky few. Here's a list of other drugs that cause photosensitivity.
Subj: All-day long headaches
Hi, I'm 17 years old and I have had shingles for the past week or so. I've been put on acyclovir for the past 3 days, taking 800mg/5x a day. However, once I began taking the drug, I've had horrible all-day long headaches. This leads to me believing the headaches are caused by the drug, as I have no blisters on the upper half of my body, or my face. In detail, what would the negative effects be of cutting the drug off now? The shingles outbreak has been quite bearable with no neuralgia yet. Thanks.
AskDocWeb: Headaches are one of the side effects of Acyclovir that may go away with continued use. If they are too much to put up with, then check with your doctor.
Subj: Does Acyclovir cause insomnia?
I just was prescribed Acyclovir for mouth lesions due to chemo. Is insomnia one of the side effects as well?
AskDocWeb: Although insomnia is not one of the officially recognized side effects of Acyclovir there have been several reports of that here.
Subj: Back to square one
I found out on the 8th that I might have herpes 2, and I started taking the Acyclovir and when I finished the 800 mg two times a day for 5 day treatment my itching and pain was still the same, on the 7th days after I found out, the itching and burning cleared up and the lesions went away. I got 4 days of relief from any symptoms of herpes and today everything itches and burns and two little lesions showed up on my butt cheek. This medicine I mean worked for me but only for 4 days and then it was back to square one.
AskDocWeb: It is not unusual for the doctor to adjust your dosage during the course of treatment. In order to do that your doctor needs to hear your feedback about how well the medicine is working.
Subj: Cold painful feet
I've been on acyclovir for over 10 yrs for repeated episodes of herpes simplx oral lesions. I have cold painful feet throughout the day (feels like they are frozen) I rub them, stretch them often and jump-trying to get blood into them from exercise. My pedal pulses are fine.
AskDocWeb: Some clothing can restrict the flow of blood to the feet and result in cold feet. Do you wear tight pants, jeans, socks or stockings? Elastic clothing materials can put pressure on your legs as can tight fitting shoes, particularly shoes that put pressure around the ankle area. Another cause is sitting in positions that put pressure on your legs as in crossing your legs. You might find that sitting with both feet flat on the floor helps.
Have you tried any of the herbal teas or spices that have an overall warming effect on the body? These can often help to increase body temperature and alleviate cold feet. Aromatic spices such as caraway, anise, cinnamon, and cloves are particularly warming to the body. Herbs such as ginger, turmeric and sage have anti-inflammatory and warming effects, which may also help to increase blood circulation when applied to the feet.
The strongest herb for warming the skin is probably cayenne pepper. As long as you are not allergic to it, you can sprinkle cayenne pepper directly into your shoes. However, red cayenne pepper can stain the inside of the shoes so take note. In cold winter climates some people use cayenne pepper socks. They put on one pair of thin socks, sprinkle cayenne pepper into a thicker pair of socks and place the thicker socks over the thin socks. We have not tried that but the reasoning is sound.
Cold feet may also be a symptom of a serious medical condition such as peripheral vascular disease, Raynaud's phenomenon, hypothyroid condition, or diabetes. See your doctor if your cold feet begin to develop severe symptoms including a sore that will not heal, pain, swelling or discolored toes.
Subj: Severe pain in mouth
Taken Acyclovir 800 mg for 8 days 5tabs per day in herpes zoster still resullts not seen much, severe pain in mouth, nerves. pl suggest
AskDocWeb: If the pain is still severe then it is time to check back with your doctor. He or she will be able to tell you the best treatment for your particular situation. There are over-the-counter oral pain relievers like ibuprofen and acetaminophen that can diminish the pain but beware of overuse. Ten percent of kidney failures are due to substantial overuse of NSAIDs. Home remedies like a cold pack or a cool wash cloth applied to the affected area may also provide some relief.
Read more feedback about Acyclovir.
Report - 45 - 46 - Page 47 - 48 - 49 - 50 - Last Page 73
If you find this page useful share it with others. If you have used Acyclovir, use the form below to add your review of Acyclovir, feedback or suggestions that may help others. Please note that all addresses are held confidential.
Thanks for stopping by.
This consumer advocate website is protected by copyright © 2008-2011 Askdocweb, Inc. All Rights Reserved. This is a layman's report on Acyclovir and is not intended to replace discussions with a health care provider. Do not use the information on this forum as a substitute for your doctor's advice. Always consult your doctor before taking any drug and follow your doctor's directions. Source material: Food and Drug Administration, Medline, Physician's Desk Reference, and the largest community of people in the world, those who are concerned about side effects and healthcare.